Breast Cancer

Recovery Milestone: Wig Be Gone!

ABC-7 SPECIAL REPORT: 'Wig be gone'

Fighting breast cancer ravages a patient's body both physically and emotionally. We each decide how we chose to fight it. 

It has been 10 months since my journey began and I've shared different stages of my recovery. 

Now, it's time to share one more step cancer patients go through and part of the process that got me to where I am today. 

My hair started falling off 19 days after my first chemotherapy treatment. I lost my eyebrows, eyelashes, even the hair on my nose fell off!

I had to improvise, so I penciled in eyebrows, glued on eyelashes and started wearing wigs. 

Doctors warned me I would lose my hair, one of the many side effects of the chemotherapy drug Taxotere. It causes temporary hair loss, vomiting, nausea, loss of appetite, weakness and pain in the muscles and joints. 

While I was prepared physically, appearing in front of the camera was emotionally challenging. It was hard to look in the mirror and not recognize myself. I had to find humor in all the tragedy so I had a little fun with wigs of different shapes and colors. 

Every day is a challenge, no matter how you choose to live through this phase. I chose to feel pretty on the outside hoping the chemo was doing its job on the inside. 

Some cancer warriors go for the natural look, a sign of strength and beauty in and of itself. Six months after completing six rounds of chemotherapy, my hair is long enough that I've started leaving my wigs on the models my children named: Daniela, Stelita and Scarlett. I am embracing my new, curly hair. 

Thank you for all your prayers. My journey isn't over. I had my 14th Herceptin treatment Thursday and I have four more to go. 


Most Popular Stories